Missouri, 2021

Hail and Damaging Wind in Missouri, March 10, 2021

March 10, 2021 · NWS EAX · 2 events in 2 counties and zones

A line of storms produced some minor wind damage just southwest of Princeton, Missouri in Mercer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A line of storms produced some minor wind damage just southwest of Princeton, Missouri in Mercer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 10, 5:24 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Mar 10, 5:24 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
524 PM CST Wed Mar 10 2021

.Discussion...
Issued at 237 PM CST WED MAR 10 2021

Key messages:

- Very strong winds will persist through the afternoon ahead of a
cold front that will be moving through the area this evening.

- A few strong to marginally severe storms are possible this evening
as cold front moves southward through the area.

- Multiple rounds of rain, mainly south of Highway 50, expected
through the weekend and into early next week.

Detailed discussion...

A deepening surface low, in response to a strong mid-level shortwave
trough, is leading to a tight pressure gradient across the area.
Strong southwesterly low-level flow ahead of the mid-level
shortwave, combined with deep mixing into those winds aloft is
resulting in wind gusts in the 50 to 55 mph range across eastern
KS and western MO. The tight pressure gradient, on the order of 30
to 40 ubars/km, is supporting sustained winds of 30 to 35 mph.
These winds will continue through the afternoon into the evening
hours. Winds may begin to decrease around 00Z and later as the
pressure gradient begins to weaken and low-level lapse rates
become less steep with the loss of daytime heating. It will still
remain windy though until the front moves through this evening
but should not be nearly as windy as the afternoon hours.

As the cold front moves southward through the area late this
afternoon into this evening, it will become the focus for some
showers and storms. The overall setup for severe potential is
somewhat marginal. Forecast soundings along and ahead of the
front show mainly elevated instability as low-level moisture is
still on the low side with dewpoints likely climbing into the
middle 50s ahead of the front. This should yield about 500 to
possibly as much as 1000 J/kg of CAPE in the elevated layer. While
there is still surface based CAPE, the lack of higher dewpoints is
preventing that from being fully realized with some inhibition in
to the lower levels overcome. Shear through this layer though is
quite strong, likely in excess of 50 kts, and as a result a few
strong to severe storms are possible. While hail is still the most
likely hazard, wind will also be a concern given the very strong
winds aloft. The cold front will become more east-west oriented
overnight across the southern portion of the forecast area. This
orientation could lead to a localized heavy rain threat as
showers/storms become more numerous/ widespread in our south. The
front should slide to the south of the are by tomorrow morning,
with only some elevated showers possible tomorrow morning.

Temperatures will be cooler for Thursday, but really just close to
normal for this time of year. The cold front will settle south of
the area but deep isentropic ascent over the boundary Friday
afternoon into Saturday will result in widespread showers and a few
storms, especially in our south. The main upper trough will move
eastward, slowly, Sunday into Monday. This will lead to another
round of widespread rain and a few storms Sunday night into Monday.
The multiple rounds of rainfall Friday night into Monday, could
result in flooding in some areas. After coordinating with
neighboring offices regarding this potential, have held off on a
long duration flood watch, given the active ongoing weather. That
said, a flood watch will likely be needed within the next few
forecasts packages.

&&

.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 455 PM CST WED MAR 10 2021

Gusty southerly winds are expected to diminish this evening and
will turn to the north with the passage of a cold front tonight.
Showers and thunderstorms have developed along a line from Saint
Josephs and northeast toward the Iowa border. These storms will
continue to develop and push south, impacting MCI,IXD,and MKC
between 01z and 05z. Otherwise expect improving conditions after
midnight with increasing ceilings and winds around 10 knots out of
the north.

&&

.Fire Weather...
Issued at 237 PM CST WED MAR 10 2021

Dangerous fire weather conditions will persist in far northwestern
MO where the combination of strong and gusty winds and low
humidity values will combine to lead to extreme fire weather risk.
Conditions will begin to improve this evening as winds begin to
decrease and temperatures begin to cool off behind a cold front.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory until 6 PM CST this evening for KSZ025-057-060-
     102>105.

MO...Wind Advisory until 6 PM CST this evening for MOZ001>008-011>017-
     020>025-028>033-037>040-043>046-053-054.

     Red Flag Warning until 6 PM CST this evening for MOZ001.

&&

Discussion...CDB
Aviation...HB
Fire Weather...CDB
Hazardous weather outlook, Mar 10, 4:49 AM CST, 14 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
449 AM CST Wed Mar 10 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111100-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
449 AM CST Wed Mar 10 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Very high to extreme fire weather danger is expected today with dry
 conditions and south-southwest winds gusting 40 to 50 mph. A wind
 advisory is in effect for the entire area through 6PM.

 Strong to isolated severe storms will be possible tonight with large
 hail being the main threat. Heavy rain will also be possible with
 these storms with localized amounts up to 2 inches which could lead
 to local flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Several rounds of showers and thunderstorms are expected tonight
 through Monday with two to five inches of total rainfall possible
 along and south of the I-70 corridor. This rainfall may lead to
 flash flooding as will as minor flooding on area rivers.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Mar 10, 5:59 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
559 PM CST Wed Mar 10 2021

MOZ005-006-110030-
Mercer MO-Harrison MO-
559 PM CST Wed Mar 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MERCER AND CENTRAL
HARRISON COUNTIES UNTIL 630 PM CST...

At 559 PM CST, Doppler radar was tracking a strong thunderstorm over
Bethany, moving northeast at 50 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bethany, Princeton, Ridgeway, Cainsville and Mount Moriah.

This includes Interstate 35 in Missouri between mile markers 91 and
103.

LAT...LON 4022 9408 4029 9420 4055 9379 4045 9360
      4035 9354
TIME...MOT...LOC 2359Z 244DEG 45KT 4029 9403

Blair
Special weather statement, Mar 10, 6:15 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
615 PM CST Wed Mar 10 2021

MOZ004-005-014-110100-
Daviess MO-Gentry MO-Harrison MO-
615 PM CST Wed Mar 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAVIESS...SOUTHEASTERN
GENTRY AND SOUTHERN HARRISON COUNTIES UNTIL 700 PM CST...

At 615 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Pattonsburg, or 9 miles southeast of Albany,
moving northeast at 50 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bethany, Gilman City, Pattonsburg, Coffey, Mcfall and Mount Moriah.

This includes Interstate 35 in Missouri between mile markers 77 and
94.

LAT...LON 4009 9377 4004 9438 4017 9436 4040 9377
TIME...MOT...LOC 0015Z 243DEG 45KT 4014 9421

Blair

The radar

The Des Moines radar (KDMX), 159 km away, was scanning. The volume nearest the first event began at 00:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
March 10, 6:52 PM CST to 6:55 PM CST
Where
Mercer County, Modena
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.300, -93.680

Outbuilding was blown down in the Moderna area. There was also damage to some vehicles and power poles were snapped.

Hail, Sullivan

When
March 10, 7:10 PM CST
Where
Sullivan County, 0.53 mi W of Newtown
Measured
0.88 in hail
Reported by
Public
Coordinates
40.380, -93.340

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950432, 950431.